Tennessee, 2017Flood and Damaging Winds in Tennessee, July 6, 2017
July 6, 2017 · NWS OHX · 6 events in 4 counties and zones
Numerous showers and thunderstorms spread across Middle Tennessee during the afternoon and evening hours on July 6. Several reports of wind damage and one report of flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms spread across Middle Tennessee during the afternoon and evening hours on July 6. Several reports of wind damage and one report of flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 6, 1:58 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 6, 1:58 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
258 PM CDT Thu Jul 6 2017
.DISCUSSION...
It's relatively quiet, comparatively speaking, at forecast time for
Middle TN. Between yesterday's activity and this morning's batch of
showers and thunderstorms across the south, we are really wet -- and
this could factor into the forecast this evening.
Skies cleared out for everyone late this morning, which has allowed
the sun to warm us up quite a bit. Mid to upper 80s are being seen
just about everywhere. Combined with dew points in the low 70s, we
are having a very muggy day out there. The other result is surface
based CAPE values of 3000+ J/Kg. This level of instability is
expected to fuel yet another round of showers and thunderstorms late
this afternoon and this evening as yet another shortwave brings us
more atmospheric energy for convection. We're already seeing pretty
decent thunderstorm coverage just north of the TN/KY state line and
it's this activity, and more that will form upstream of it, that
will keep us busy this evening. Shear values aren't out of control,
so that's good news. Bulk values of 25-30 kts should limit
organization. Of more importance is the way the boundary layer
winds are setting up for this evening. Mean 850mb layer flow would
suggest more of a training situation for Middle TN, so while the
severity may not be of huge concern, those areas that have seen the
bulk of the rain over the last 24-36 hours will need to be extra
vigilant as storms begin this evening as localized flash flooding
may rear its head. Storms should begin to wane as we near the
midnight hour and we lose the heating of the day.
After rains come to an end, patchy dense fog could become an issue
after midnight, so keep this in mind for the Friday morning commute.
Friday should be dry. While this will be a nice break from all of
the rain we've had, it's not going to do us any favors in the
temperature category. Highs are likely to climb near 90 and dew
points will remain in the low 70s. This means Heat Index values in
the mid 90s, so prepare for a scorcher.
Another shot at some rain returns Friday night as a "front" moves
through the region, however, I'm not crazy about high chances of
rain. Latest guidance comes in with very little QPF and there isn't
any forcing along this boundary, so while there's a small chance, I
don't think everyone sees rain Friday night. These small chances
will exit Saturday morning and some relief from the high dew points
will move into the area, especially Saturday night and Sunday. Low
60s dew points will be a welcomed mid-summer treat. Sunday and
Monday should be dry rain-wise.
Rain chances will start to creep back into the forecast on Tuesday
afternoon and persist each afternoon through the remainder of the
week. These will be diurnal thunderstorms, so afternoon and early
evening chances each day will return with temperatures right around
normal.
&&
.AVIATION...
18Z TAF DISCUSSION.
Chances for additional showers and thunderstorms will impact all
terminals this afternoon and into the early evening. Timing and
coverage are both difficult today with the isolated nature of
convection forming early this afternoon. Used consensus mainly of
short term models to get the best idea on timing. Mainly looking
at the 18Z-00Z timeframe for KCKV, 21Z-03Z for KBNA and KMQY, and
similar for KCSV. Models also show some lower cigs moving in
overnight into the early morning, with some fog possible as well.
Have MVFR cigs/vis for now with the exception on KBNA/KMQY where
MVFR cigs are forecasted but not vis. Models also show that even
IFR cigs will be possible, especially at KCSV, but kept in low
MVFR for now to see if model runs continue to show lower cigs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 72 89 72 88 65 / 70 10 30 20 10
Clarksville 70 87 69 86 63 / 30 10 20 10 10
Crossville 67 81 68 81 60 / 70 30 30 30 10
Columbia 71 87 71 87 64 / 60 10 30 30 10
Lawrenceburg 70 87 71 87 64 / 60 20 30 30 10
Waverly 71 87 70 87 64 / 60 10 20 20 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Jul 6, 4:01 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Thu Jul 6 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-071015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Thu Jul 6 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
There is a marginal risk for severe storms again today into this
evening across Middle Tennessee. Scattered to numerous showers
and thunderstorms are once again, and a few may be strong to
severe with damaging winds, heavy rainfall, and localized
flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Shamburger
In the hours before
Special weather statement, Jul 6, 9:29 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
1029 AM CDT THU JUL 6 2017
TNZ078-080-061615-
Van Buren TN-Warren TN-
1029 AM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAN BUREN AND
SOUTHEASTERN WARREN COUNTIES UNTIL 1115 AM CDT...
At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of McMinnville, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fall Creek Falls State Park.
LAT...LON 3570 8528 3562 8536 3557 8542 3555 8546
3554 8554 3553 8556 3552 8577 3563 8576
3573 8527
TIME...MOT...LOC 1529Z 261DEG 35KT 3557 8567
BarnwellSpecial weather statement, Jul 6, 3:12 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
412 PM CDT THU JUL 6 2017
TNZ009>011-030-031-033-062200-
Overton TN-Pickett TN-Clay TN-Jackson TN-Macon TN-Smith TN-
412 PM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT...NORTHERN SMITH...JACKSON...CLAY AND
SOUTHEASTERN MACON COUNTIES UNTIL 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Red Boiling Springs to 6 miles northwest
of Carthage. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Livingston, Celina, Gainesboro, Byrdstown, Red Boiling Springs,
Whitleyville, Moss, Dixon Springs, Pleasant Shade, Rickman,
Granville, Dale Hollow Lake, Boles and Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8507 3624 8532 3625 8544 3630 8547
3630 8550 3626 8551 3625 8554 3629 8613
3636 8607 3640 8598 3643 8598 3643 8603
3662 8580
TIME...MOT...LOC 2111Z 261DEG 33KT 3656 8577 3631 8604
HurleyThunderstorm Wind, Clay
- When
- July 6, 3:27 PM CST
- Where
- Clay County, 2.34 mi ESE of Dale Hollow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.534, -85.413
Trees were blown down on Swan Ridge Road.
Thunderstorm Wind, Jackson
- When
- July 6, 3:29 PM CST
- Where
- Jackson County, 1.41 mi NNE of Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.299, -85.821
A tSpotter Twitter report indicated a power pole was snapped at Brooks Bend Lane at Cook Lane.
Thunderstorm Wind, Overton
- When
- July 6, 4:02 PM CST to 4:05 PM CST
- Where
- Overton County, 1.02 mi SW of Livingston Arpt to 0.81 mi ESE of Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.391, -85.335
A tree was blown down on Cross Avenue and a power line was blown down at 517 Rock Crusher Road in Livingston.
Thunderstorm Wind, Overton
- When
- July 6, 4:21 PM CST
- Where
- Overton County, 1.15 mi S of Allred
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.313, -85.181
A tree was blown down at 1727 Wilder Highway southeast of Livingston.
Thunderstorm Wind, Putnam
- When
- July 6, 5:25 PM CST
- Where
- Putnam County, 0.12 mi NNW of Cookeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.172, -85.501
Trees were blown down on 7th Street and North Jefferson Avenue in Cookeville.
Flood, Putnam
- When
- July 6, 5:30 PM CST to 6:00 PM CST
- Where
- Putnam County, 0.62 mi NNE of Cookeville to 1.21 mi NE of Cookeville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.178, -85.496
Putnam County Emergency Management reported flooding in parts of Cookeville which typically flood in heavy rainfall. One person was rescued from a stranded vehicle in high water on Neal Street, and one to two feet of water covered Walton Lane at East 12th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, July 6, 2017$115,000 · 55 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702591, 713166, 702593, 702594, 702598, 713164.